Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 81, NWS Milwaukee, WI
NWS Milwaukee, WI issued this severe thunderstorm warning at Jun 16, 2017, 10:45 PM CDT for Dane County, Jefferson County, Rock County, Wisconsin. It was in force for 45 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2017, 10:45 PM CDT (03:45 UTC)
- Expired
- Jun 16, 2017, 11:30 PM CDT
- In force
- 45 min
- Issued by
- NWS Milwaukee, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dane County, WI, Jefferson County, WI, Rock County, WI
The radar
The Milwaukee radar (KMKX), 55 km from the middle of the area, began a volume at 03:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 10:50 PM CDT | HAIL 0.5 | Oregon, WI |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 16, 10:25 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 3.8 hours before the alert went out and 174 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1772 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 94 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.8
The text
As transmitted.
568
WUUS53 KMKX 170345
SVRMKX
WIC025-055-105-170430-
/O.NEW.KMKX.SV.W.0081.170617T0345Z-170617T0430Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Milwaukee/Sullivan WI
1045 PM CDT FRI JUN 16 2017
The National Weather Service in Milwaukee/Sullivan has issued a
* Severe Thunderstorm Warning for...
Northern Rock County in south central Wisconsin...
Southeastern Dane County in south central Wisconsin...
Southwestern Jefferson County in southeastern Wisconsin...
* Until 1130 PM CDT
* At 1045 PM CDT, a severe thunderstorm was located over Oregon,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Fitchburg, Stoughton, Fort Atkinson, Oregon, Jefferson, Milton,
Edgerton, Cambridge, Brooklyn, Lake Ripley, Lake Koshkonong,
Fulton, Albion, Utica, Rockdale, Busseyville, Cooksville and
Indianford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4280 8937 4285 8937 4286 8943 4300 8943
4301 8877 4275 8878
TIME...MOT...LOC 0345Z 273DEG 26KT 4293 8934
HAIL...1.00IN
WIND...60MPH
$$
SPM2 follow-up statements
577
WWUS53 KMKX 170407
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1107 PM CDT FRI JUN 16 2017
WIC025-055-105-170430-
/O.CON.KMKX.SV.W.0081.000000T0000Z-170617T0430Z/
Rock WI-Dane WI-Jefferson WI-
1107 PM CDT FRI JUN 16 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM CDT
FOR NORTHERN ROCK...SOUTHEASTERN DANE AND SOUTHWESTERN JEFFERSON
COUNTIES...
At 1106 PM CDT, a severe thunderstorm was located near Stoughton,
moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Stoughton, Fort Atkinson, Oregon, Jefferson, Milton, Edgerton,
Cambridge, Brooklyn, Lake Koshkonong, Lake Ripley, Fulton, Albion,
Utica, Rockdale, Busseyville, Cooksville and Indianford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4294 8943 4290 8928 4292 8924 4300 8921
4301 8877 4275 8878 4280 8937 4285 8937
4286 8943
TIME...MOT...LOC 0406Z 273DEG 26KT 4292 8913
HAIL...1.00IN
WIND...60MPH
$$
DDV191
WWUS53 KMKX 170421
SVSMKX
Severe Weather Statement
National Weather Service Milwaukee/Sullivan WI
1121 PM CDT FRI JUN 16 2017
WIC025-055-105-170431-
/O.EXP.KMKX.SV.W.0081.000000T0000Z-170617T0430Z/
Rock WI-Dane WI-Jefferson WI-
1121 PM CDT FRI JUN 16 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN ROCK...SOUTHEASTERN
DANE AND SOUTHWESTERN JEFFERSON COUNTIES WILL EXPIRE AT 1130 PM
CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and southeastern Wisconsin.
LAT...LON 4294 8943 4290 8928 4292 8924 4300 8921
4301 8877 4275 8878 4280 8937 4285 8937
4286 8943
TIME...MOT...LOC 0421Z 273DEG 26KT 4291 8900
$$
DDVWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Milwaukee, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 9:02 PM CDT, 1 hour 43 minutes earlier.
Area forecast discussion, Jun 16, 9:02 PM CDT, 1 hour 43 minutes before
Area Forecast Discussion National Weather Service Milwaukee/Sullivan WI 902 PM CDT Fri Jun 16 2017 .UPDATE... Cool pool behind the approaching area of showers and thunderstorms trying to increase, but overall storm strength is decreasing a little. Isolated thunderstorm formed along the Lake breeze. had a hail spike, but SCAN/MRMS had 0.75 inch hail indicators. .AVIATION(00Z TAFS)... An area of showers and thunderstorms is expected to move through this evening and exit the far southeast during the early morning hours. CIGS MVFR with scattered IFR Vsby in showers/thunderstorms. There is a chance for additional thunderstorms showers behind this area through the night. 3000-4000ft cumulus are expected, mainly inland, on Saturday. There is another chance for showers and thunderstorms late Saturday afternoon and evening with MVFR ceilings. && .MARINE... Southeast winds will become light south to southwest winds. Another lake breeze is possible Saturday. Showers and thunderstorms expected tonight. there is another chance of thunderstorms Saturday. Stronger west winds are expected on Sunday. && .PREV DISCUSSION... (Issued 302 PM CDT Fri Jun 16 2017) DISCUSSION... TONIGHT and SATURDAY...Forecast Confidence is Medium... Storms are expected to develop upstream across Iowa and southern MN this afternoon in an area of surface convergence and increasing low level moisture convergence. They will move east into southern WI this evening. A mid level shortwave will be moving through during this time, and 850mb flow ramps up to 20-30 kts. This will help fuel showers and storms as they move across southern WI this evening. Some storms may be strong to severe with 1-2K J/KG Cape and 30 kts shear. It looks like scattered showers and some storms may continue into the night. Shortwave activity will continue during this time. The amount of instability is in question with the loss of heating. The low level jet slides off to the east and upper divergence weakens Saturday morning. This should result in a break in the precip. Some high level clouds may linger through the morning. Afternoon cumulus will likely develop inland from Lake Michigan. Weak surface low pressure will move across the region Saturday afternoon. An unstable airmass will still be in place with 1-2K J/KG Cape and 40-50 knots of shear. Meso models are showing a few showers popping during the afternoon, but most areas will be dry. More organized thunderstorms may move through the region late in the afternoon. Will have to watch the late afternoon and evening for severe potential. A lot depends on how worked over the atmosphere is from the overnight activity. Saturday night...Forecast confidence is medium. The low pressure system and its associated cold front will sweep through the area, likely exiting eastern Wisconsin by around midnight. Showers and storms are likely with its passage, but just where and how intense these storms will be depends on developments during the prior hours. The focus for the strongest storms may have shifted south of the border by evening, but there is much uncertainty with that. Cooler weather pushes in in the wake of the front. Sunday through Tuesday...Forecast confidence is high. A colder mid level trough will be carved out over the Great Lakes during this period. Temps cool off considerably with highs in the 70s. We could see some daily diurnal showers/isold thunderstorms each day. There are a few ripples of energy moving through this trough that could bring some organization to the precip. But, in general a quieter period coming up. Wednesday through Friday...Forecast confidence is medium. We shift from a northwest flow to a fast, more zonal flow later next week. Temps warm a bit and there are additional short waves periodically moving through to bring a chance of showers and storms at times. AVIATION(21Z TAFS)... VFR conditions expected through at least early Saturday afternoon. A line of showers and thunderstorms is expected to move through this evening. There is a chance for additional showers through the night. 2000-3000ft cumulus are expected, mainly inland, on Saturday. There is another chance for showers and thunderstorms late Saturday afternoon and evening with MVFR ceilings. MARINE... Southeast winds will continue through the day. Then light south to southwest winds are expected through Saturday. There are chancesfor showers and thunderstorms tonight and Saturday. Stronger west winds are expected on Sunday. && .MKX WATCHES/WARNINGS/ADVISORIES... WI...None. LM...None. && Update...Hentz Tonight/Saturday and Aviation/Marine...Marquardt Saturday Night through Friday...Davis
Hazardous weather outlook, Jun 16, 7:47 PM CDT, 2 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Milwaukee/Sullivan WI 747 PM CDT Fri Jun 16 2017 WIZ046-047-051-052-056>060-062>072-180100- Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge- Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee- Lafayette-Green-Rock-Walworth-Racine-Kenosha- 747 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of east central Wisconsin, south central Wisconsin, and southeast Wisconsin. .DAY ONE...Tonight There is a slight risk of severe thunderstorms this evening for most of south central and southeast Wisconsin. Large hail and damaging winds are the main threat. .DAYS TWO THROUGH SEVEN...Saturday through Friday There is a slight risk of severe thunderstorms across the southern two tier of counties in southern Wisconsin. A marginal risk of severe storms covers the remainder of south central and southeast Wisconsin. Large hail, strong winds and isolated tornadoes are possible. The main focus for severe storms will be across the far south and during the 3 pm to 9 pm timeframe. There is a small chance of thunderstorms at times from Sunday through Friday. No severe weather is expected. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed Saturday afternoon and evening. LMZ643>646-180100- Sheboygan to Port Washington WI- Port Washington to North Point Light WI- North Point Light to Wind Point WI- Wind Point WI to Winthrop Harbor IL- 747 PM CDT Fri Jun 16 2017 This Hazardous Weather Outlook is for portions of Lake Michigan. .DAY ONE...Tonight Thunderstorms are likely tonight, a few storms could produce strong winds dangerous to smaller craft. .DAYS TWO THROUGH SEVEN...Saturday through Friday Thunderstorms are likely again on Saturday. A few storms may be severe again, mainly south of Port Washington. There will be more chances of thunderstorms at times from Sunday through Friday. Hentz www.weather.gov/mkx
In the hours before
Special weather statement, Jun 16, 9:05 PM CDT, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
905 PM CDT FRI JUN 16 2017
WIZ046-056-057-170300-
Columbia-Marquette-Sauk-
905 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN COLUMBIA...
NORTHEASTERN SAUK AND SOUTHWESTERN MARQUETTE COUNTIES...
At 905 PM CDT, a strong thunderstorm was located over Lake Delton, or
over Wisconsin Dells, moving northeast at 40 mph.
Wind gusts up to 50 mph and pea size hail are possible with this
storm.
Locations impacted include...
Baraboo, Portage, Wisconsin Dells, Lake Delton, Montello, West
Baraboo, Packwaukee, Oxford, Endeavor, Glen Oak, Briggsville, Devils
Lake St Park and Harrisville.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4388 8940 4368 8924 4364 8925 4364 8921
4338 8970 4360 8997 4364 8989 4364 8960
4378 8960
TIME...MOT...LOC 0205Z 243DEG 35KT 4360 8977
SPMSpecial weather statement, Jun 16, 9:50 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
950 PM CDT FRI JUN 16 2017
WIZ056-062-170345-
Iowa-Sauk-
950 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT IOWA AND SOUTH CENTRAL SAUK
COUNTIES...
At 950 PM CDT, a strong thunderstorm was located near Boscobel, or 18
miles southwest of Richland Center, moving east at 30 mph.
Winds in excess of 40 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Dodgeville, Spring Green, Barneveld, Highland, Arena, Ridgeway,
Avoca, Orion, Cobb, Governor Dodge St Park, Edmund, Blue Mound St
Park and Blackhawk Lake Rec Area.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4320 9043 4321 9035 4321 9029 4319 9028
4319 9025 4317 9020 4322 9019 4322 8983
4321 8984 4291 8984 4298 9043
TIME...MOT...LOC 0250Z 272DEG 28KT 4314 9063
SPMSpecial weather statement, Jun 16, 9:53 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
953 PM CDT FRI JUN 16 2017
WIZ063-069-170345-
Rock-Dane-
953 PM CDT FRI JUN 16 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN DANE COUNTY...
At 952 PM CDT, a strong thunderstorm was located near Mount Horeb,
moving east at 30 mph.
Winds in excess of 30 mph and half inch hail are possible with this
storm.
Locations impacted include...
Madison, Fitchburg, Middleton, Verona, Oregon, Monona, Mount Horeb,
Belleville, Shorewood Hills, Brooklyn, Blue Mounds, Camp Randall
Stadium, Paoli, Pine Bluff, Mount Vernon, Henry Vilas Zoo and UW-
Madison.
LAT...LON 4284 8937 4286 8937 4285 8946 4290 8984
4310 8984 4310 8935 4284 8935
TIME...MOT...LOC 0252Z 272DEG 28KT 4300 8980
SPMLocal storm report, Jun 16, 10:13 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1013 PM CDT FRI JUN 16 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1003 PM HAIL MOUNT HOREB 43.01N 89.73W
06/16/2017 M1.00 INCH DANE WI PUBLIC
BASED ON PICTURE POSTED ON SOCIAL MEDIA.
&&Special weather statement, Jun 16, 10:14 PM CDT, 31 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 1014 PM CDT FRI JUN 16 2017 WIZ062-067-068-170400- Green-Lafayette-Iowa- 1014 PM CDT FRI JUN 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LAFAYETTE AND CENTRAL GREEN COUNTIES... At 1013 PM CDT, a strong thunderstorm was located over Argyle, or 12 miles east of Darlington, moving east at 30 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... New Glarus, Monticello, Albany, Argyle, Blanchardville, Somers, Dayton, Jordan Center and Woodford. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4264 8998 4285 8996 4284 8945 4261 8943 TIME...MOT...LOC 0313Z 274DEG 25KT 4273 8988 SPM
Special weather statement, Jun 16, 10:43 PM CDT, 2 minutes before
Special Weather Statement National Weather Service Milwaukee/Sullivan WI 1043 PM CDT FRI JUN 16 2017 WIZ063-064-170430- Jefferson-Dane- 1043 PM CDT FRI JUN 16 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN DANE AND SOUTHWESTERN JEFFERSON COUNTIES... At 1043 PM CDT, a strong thunderstorm was located over Oregon, moving east at 30 mph. Winds in excess of 40 mph and nickel size hail are possible with this storm. Locations impacted include... Fitchburg, Stoughton, Fort Atkinson, Oregon, Jefferson, McFarland, Edgerton, Cambridge, Brooklyn, Lake Ripley, Lake Koshkonong, Albion, Utica, Rockdale and Busseyville. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4286 8945 4302 8944 4303 8877 4284 8879 TIME...MOT...LOC 0343Z 273DEG 26KT 4293 8935 SPM
The office that day
Everything else NWS Milwaukee, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 16, 7:59 PM CDT | Special Weather Statement | MKX | Sauk | 46 min |
| Jun 16, 8:23 PM CDT | Special Weather Statement | MKX | Sheboygan | 37 min |
| Jun 16, 8:45 PM CDT | Special Marine Warning | MKX | 30 min | |
| Jun 16, 9:05 PM CDT | Special Weather Statement | MKX | Marquette | 55 min |
| Jun 16, 9:50 PM CDT | Special Weather Statement | MKX | Iowa | 55 min |
| Jun 16, 9:53 PM CDT | Special Weather Statement | MKX | Dane | 52 min |
| Jun 16, 10:03 PM CDT | Severe Thunderstorm Warning | MKX | Dane | 42 min |
| Jun 16, 10:14 PM CDT | Special Weather Statement | MKX | Green | 46 min |
| Jun 16, 10:32 PM CDT | Severe Thunderstorm Warning | MKX | Iowa, Lafayette | 43 min |
| Jun 16, 10:43 PM CDT | Special Weather Statement | MKX | Jefferson | 47 min |
| Jun 16, 11:03 PM CDT | Special Weather Statement | MKX | Dodge | 42 min |
| Jun 16, 11:12 PM CDT | Special Weather Statement | MKX | Lafayette | 48 min |
| Jun 16, 11:28 PM CDT | Special Weather Statement | MKX | Dane | 47 min |
| Jun 16, 11:49 PM CDT | Special Weather Statement | MKX | Dane | 26 min |
| Jun 16, 11:52 PM CDT | Special Weather Statement | MKX | Washington | 23 min |
| Jun 17, 12:04 AM CDT | Special Weather Statement | MKX | Lafayette | 26 min |
| Jun 17, 12:26 AM CDT | Special Weather Statement | MKX | Green | 34 min |
| Jun 17, 12:49 AM CDT | Special Weather Statement | MKX | Jefferson | 26 min |
| Jun 17, 1:00 AM CDT | Special Weather Statement | MKX | Green | 30 min |
| Jun 17, 1:14 AM CDT | Special Weather Statement | MKX | Jefferson | 31 min |
| Jun 17, 1:26 AM CDT | Special Weather Statement | MKX | Rock | 34 min |
| Jun 17, 1:46 AM CDT | Special Weather Statement | MKX | Waukesha | 29 min |
| Jun 17, 1:59 AM CDT | Special Weather Statement | MKX | Walworth | 31 min |
| Jun 17, 2:25 AM CDT | Special Weather Statement | MKX | Waukesha | 35 min |
| Jun 17, 2:49 AM CDT | Special Weather Statement | MKX | Kenosha, Milwaukee, Racine | 26 min |
| Jun 17, 3:03 AM CDT | Special Marine Warning | MKX | 57 min | |
| Jun 17, 6:05 PM CDT | Special Weather Statement | MKX | Lafayette | 25 min |
| Jun 17, 6:09 PM CDT | Tornado Warning | MKX | Lafayette | 36 min |
| Jun 17, 6:21 PM CDT | Special Weather Statement | MKX | Milwaukee | 24 min |
| Jun 17, 6:43 PM CDT | Special Weather Statement | MKX | Green, Rock | 32 min |
| Jun 17, 6:49 PM CDT | Special Weather Statement | MKX | Kenosha | 26 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.